Wyoming, 2023

Flash Flood in Wyoming, June 12, 2023

June 12, 2023 · NWS CYS · 1 event in 1 county or zone

Heavy rain fell in southern Goshen County the afternoon of 12 June 2023. Led to flash flooding from Hawk Springs to La Grange.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy rain fell in southern Goshen County the afternoon of 12 June 2023. Led to flash flooding from Hawk Springs to La Grange.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 1:04 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 12, 1:04 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
204 PM MDT Mon Jun 12 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 116 PM MDT Mon Jun 12 2023

One more active day of moderate to occasionally heavy rain is
underway across southeast Wyoming and western Nebraska. The
current nebulous flow pattern that has persisted across the
central high plains and central Rockies continues today, resulting
in similar airmass-type thunderstorm activity. PWAT values remain
around 1 to 1.5 sigma for mid-June, with skinny-CAPE profiles,
weak storm motions, and negligible CIN evident in forecast
soundings. An observed forecast sounding just south of the CO/WY
border showed PWAT values of at least 0.8". Rapid destabilization
has occurred in areas devoid of mid and upper- level cloud cover,
and the expectation is for that to continue in areas farther north
up I-25, the eastern plains, and in the Laramie/Snowy Ranges.
Most short-term forecast guidance indicates the potential for at
least an inch of rain in the strongest cores, and localized
flooding remains a concern especially in any spots that see
multiple rounds of heavy rain. This may ultimately occur as storm
propagation results in the stronger cores drifting west-
southwest, or even remaining nearly stationary, as additional
developing storms drift generally south to north in the mean wind
flow. Regardless of the somewhat chaotic nature of convective
trends, the current Flood Watch remains in place until 06z
tonight. Additional flood advisories and warnings are certainly
possible and motorists should be on vigilant guard this afternoon
for ponding on local roads and highways.

Typical diurnal trends will result in diminishing activity
overnight, although this will be somewhat complicated by any
dominant storm clusters that move north out of the Colorado Front
Range. Some CAM guidance solutions depict a lingering MCV drifting
north to the CO/WY/NE border, which may keep shower activity
going in southeast Wyoming through Tuesday morning. Generally
northerly surface flow will move in from the northern high plains
on Tuesday afternoon across most of southeast Wyoming and
southwest Nebraska, which will usher in some slightly drier air at
the surface and aloft. This will help limit the convective
activity on Tuesday afternoon and evening as forecast soundings
depict much lower PWAT values and some light west-southwesterly
storm motions. That being said, one or two stronger cores may
still pose a heavy rain threat, especially over the Snowy and
Sierra Madre mountain ranges.

.LONG TERM...(Tuesday night through Monday)
Issued at 116 PM MDT Mon Jun 12 2023

Main Weather Highlights:

1) Rounds of afternoon scattered showers and thunderstorms across
much of SE Wyoming will be possible Wednesday and Thursday. Some
organized strong to potentially severe thunderstorms may be possible.

2) Frontal boundary will bring another round of showers and
thunderstorms to the region on Thursday. Some strong to severe
thunderstorms will be possible.

3) The weather pattern begins to shift on Friday which may usher in
more organized severe weather across SE Wyoming and the Nebraska
Panhandle on Friday and into the weekend. Temperatures are expected
to approach seasonal normals over the weekend.

Overview: The last rounds of the prolonged wet pattern with daily
widespread showers and thunderstorms with heavy rain looks to come
to an end on Wednesday. The overall weather pattern begins to shift
toward a more progressive pattern with a return to some type of
westerly flow aloft and frontal boundaries and upper level
shortwaves moving aloft. This will be first evident by a weak
boundary moving through on Thursday ahead of an approaching upper
level trough across the Montana. While the coverage of the
precipitation chances will decrease as we return to a more diurnal
thunderstorm curve, expect daily chances for thunderstorms to
continue through the week and into the weekend. With the return of
better winds aloft and the abundant low level moisture some
organized severe weather may be possible on Friday and Saturday.

Discussion: Wednesday looks similar to Tuesday in regards to
westerly winds as well as a shortwave tracking just south of the
CWA. This shortwave has a bit more moisture with it so coverage of
storms will likely be more scattered. Instability looks better with
about 1200 J/kg of MUCAPE. Severe potential will still be limited by
weak shear.

Heading into the end of the week, flow becomes more northwesterly
with a trough passing to the north. Storms during this time look
more likely with more widespread coverage. Severe storms cannot be
ruled out during this time, especially Friday. Instability and shear
look the best on Friday compared to any other day of the week, so
will continue to monitor this.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1137 AM MDT Mon Jun 12 2023

A very moist atmosphere has kept low clouds and MVFR CIGs lingering
at terminals across the area. Expect this to continue throughout
the afternoon with peaks of sun also possible with brief VFR
conditions. Later this afternoon, storms will push north out of
Colorado and into southeast Wyoming and western Nebraska. Storm
coverage will be widespread across much of the area. Main concern
with storms will be heavy downpours and torrential rain. This will
likely lead to very poor visibility and likely IFR conditions at
times. Some thunderstorms may also contain small hail and gusty
winds. Storms will continue through the evening and eventually
dissipate later tonight.

&&

.FIRE WEATHER...
Issued at 116 PM MDT Mon Jun 12 2023

Cool temperatures and a moist, rainy airmass will remain in
place over southeast Wyoming and Western Nebraska on Monday into
Tuesday. By midweek, expect a more dry airmass to move in from
the west. Fire weather conditions will remain minimal however, with
afternoon and evening thunderstorms possible especially by
Thursday. Winds will remain generally light out of the west with
briefly gusty winds near any thunderstorms.

&&

.HYDROLOGY...
Issued at 116 PM MDT Mon Jun 12 2023

Flood Watches remain in place over southeast Wyoming this
afternoon. While river flooding is not expected, isolated
instances of rises on local creeks or streams are possible with
any heavier storms. Repeated storms or training of heavy rain over
similar locations may cause a few local instances of stream
flooding. The threat will diminish rapidly after around 9pm
tonight as thunderstorms end.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch until midnight MDT tonight for WYZ106-115>119.

NE...None.
&&

SHORT TERM...MAC
LONG TERM...AW
AVIATION...SF
FIRE WEATHER...MAC
HYDROLOGY...MAC
Hazardous weather outlook, Jun 12, 12:21 PM MST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
121 PM MDT Mon Jun 12 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-131930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
121 PM MDT Mon Jun 12 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Heavy rain is possible over much of southeast Wyoming and
southwest Nebraska this afternoon. Please report any instances of
flooding to the NWS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Expect a drying trend over the next several days with
thunderstorms limited to the afternoon and evening hours.

.Spotter information statement...
Please report any severe weather or flash flooding to the NWS.

In the hours before

Local storm report, Jun 12, 2:16 PM MST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
316 PM MDT Mon Jun 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Flash Flood      12 SSW Hawk Springs     41.65N 104.39W
06/12/2023                   Goshen             WY   Emergency Mngr

            Received report of flooding on Bear Creek
            leading to road closures near County Road 25
            and Bear Creek Road.

&&

MB

The radar

The Cheyenne radar (KCYS), 70 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Goshen

When
June 12, 2:20 PM MST to 3:30 PM MST
Where
Goshen County, 6 mi W of La Grange to 7 mi W of La Grange
Cause
Heavy Rain
Reported by
Public
Coordinates
41.640, -104.276

Observer reported 4 inches of rain over a short period of time. Nearby streams out of their banks including Bear Creek. County roads washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099061.